Increase Risk of Blistering Disorder with Diabetes Medication

MedicalResearch.com Interview with:

Example of Bullous Pemphigoid Derm NZ image

Example of Bullous Pemphigoid
Derm NZ image

Dong Hyun Kim M.D.
Associate professor
Department of Dermatology
CHA Bundang Medical Center
CHA University School of Medicine

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: As a dermatologist, we see many patients with newly diagnosed with bullous pemphigoid (BP), many of whom have diabetes.

The use of DPP-4 inhibitors is a common treatment for diabetes, we have noted previous case reports that DPP-4 inhibitors may be the cause of BP. For this reason, we started this study.

The most important thing in my article is DPP-4 inhibitors, particularly vildagliptin, may be associated with the development of bullous pemphigoid in male patients with diabetes. We have confirmed these points based on the nationwide, population-based study. It is very meaningful because there have been few studies using large sample sizes so far.

MedicalResearch.com: What should readers take away from your report?

Response:  Practitioners should consider that DPP-4 inhibitors may be associated with the development of bullous pemphigoid in patients with diabetes. Especially, vildagliptin is a high-risk medication for the development of bullous pemphigoid in male diabetic patients. If BP occurs in patients with diabetes, vildagliptin should be considered as the possible cause. 

MedicalResearch.com: What recommendations do you have for future research as a result of this work? 

Response:  It would be meaningful to do further research on why DPP-4 inhibitors make new antigenicity and why vildagliptin is a high-risk medication for development of bullous pemphigoid among all DPP-4 inhibitors. The mechanism and reason is not clear at present. 

MedicalResearch.com: Is there anything else you would like to add?

Response: In our study, we could not confirm the actual onset of BP symptoms and the duration of the use of DPP-4 inhibitors before the onset of BP. Further studies are also needed to confirm whether BP symptoms improve when DPP-4 inhibitors are discontinued. In this respect, we are planning additional researches on this point.

Citation:

Lee SG, Lee HJ, Yoon MS, Kim DH. Association of Dipeptidyl Peptidase 4 Inhibitor Use With Risk of Bullous Pemphigoid in Patients With Diabetes. JAMA Dermatol. Published online January 09, 2019. doi:10.1001/jamadermatol.2018.4556

Jan 15, 2019 @ 12:53 pm 

The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.

 

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.